PDA

View Full Version : Hypothyroidism in a Golden Retriever



favod
04-10-2004, 09:21 PM
I have a 10 yr old male GR who was recently diagnosed with hypothyroidism and was given Thyroxine to bring his blood levels up. My question is that if there were no symptoms before and I see no change in his health over the last month of taking his meds, what would the harm of not treating him with meds ?

kendalyn
04-10-2004, 11:28 PM
You might not see symptoms yourself, but that doesn't mean your dog isn't feeling it.

Hypothydroidism causes lots of problems in the body. The first problem is that you get an overproduction of TSH (thyroid stimulating hormone). The pituitary gland will automatically produce more TSH to try and get the throid to produce hormone. This can cause a goiter and puts your dog at higher risk for cancer.

The normal phsyical symptoms of hypothyroidism are fatigue, muscle aches, cold intolerance, weight gain, constipation and irritability. You may not know if your dog has some of these. Dogs are often good at hiding it. So while you may not see any changes, that doesn't mean they aren't happening.

Physiologically the drugs are helping your dog. You really should continue giving him his meds.

newfiemom
05-23-2004, 09:06 AM
My newfie has hypothryoidism and is on this medication. It is said that they will continue to be on it the rest of their life, it is no different than people who have this, except we don`t bite!

Sassyred
12-16-2004, 11:19 AM
hi ,

I am new and just posted about my dog on thyroid meds! She gained like 6 lbs overnite! her jaw dropped, couldn't chew hard food, sluggish, not herself!! We knew right away!

She just started meds and still isn't herself and hope soooooon she can drop some of the weight! She is a maltese/cocker mix and is sooo heavy she can not jump up/down off the bed right now!

newfiemom
12-19-2004, 01:59 PM
How long has she been on the medication? My 8 year old newfie takes one pill in the morning, and another twelve hours later, must be taken , for my dog, every twelve hours. Her pills are pink. plus, she is 130 pounds.

Sassyred
12-19-2004, 02:18 PM
My dog has been on a month and takes meds 2x a day. She now has a sight issue too but I don't think it is related to the thyroid. Cockers are know to get cataracs and she has cocker so...she is bumping into people/walls etc. the last couple of weeks and it seems to be getting worse. It seems of late she has had bad luck, poor girl.

newfiemom
12-19-2004, 10:22 PM
What does your vet have to say about this, and how old is she?

newfiemom
12-19-2004, 10:25 PM
also, could she have suffered a stroke? From some of the symptoms you mentioned, it sounds like it, but then, I am not a vet.

Sassyred
12-20-2004, 05:51 AM
hi,

you think it could be a stroke? my vet thought thyroid right away, took blood test and found it low, she just took blood again and the thyroid was in normal range this time so that is why they thought thyroid. She said each dog could have different symptoms. Her symptoms had graduated at first within 3 weeks, then after the meds her jar was better etc. just the weight and her panting is left and I suspect the eye sight is unrelated? but they said to *observe* her first (this is the male vet, the one we like! she is on vacation, this man we don't like he was wrong from the start!)

newfiemom
12-20-2004, 08:02 PM
I never knew my newfie had thyroid until it was discovered in a blood test when she was 7, no symptoms at all. Dogs can have strokes just like people. I bought a hardcover book titled the Veternarian dog book that has all kinds of information in it. It is the best book I have come across. Naturally, it does not replace a vet, but it will be very helpful to you should a problem arise.My dog had this long pink stalk of skin hanging from her, and it was some kind of skin growth, and I had the vet remove it, had it not been for that book, I would have gone out of my mind with worry.